Drug-induced injury is an important cause of hepatic disease in dogs and cats. The incidence of drug-induced hepatic disease
is unknown but is probably underestimated. Many drugs have been suspected of causing hepatic injury in dogs and cats. Most
adverse hepatic drug reactions are associated with acute hepatic injury. However, some drugs, most notably Phenobarbital,
lomustine, oxibendazole/DEC (and possibly carprofen and amiodarone) may be a cause of chronic hepatic injury. In humans, pre-existing
chronic liver disease does not enhance susceptibility to drug-induced liver disease with a few specific exceptions. Whether
this is also true in dogs is not clear. Hepatic drug reactions are categorized as predictable or idiosyncratic. Predictable
hepatotoxins predictably damage the liver in an exposed population. The effect is dose-related and reproducible experimentally.
All members of a species are affected at high doses. Toxicity is due to the parent drug or a reliably generated toxic metabolite.
If a hepatotoxic reaction occurs, lowering the dose, rather than stopping the drug can be tried. Acetaminophen is an example
of a predictable hepatotoxin.
In contrast, idiosyncratic hepatotoxic reactions occur at therapeutic doses in only a few individuals in the exposed population.
These reactions are unpredictable and infrequent; most individuals treated with the drug do not have a reaction, even at high
doses. Affected individuals appear to be unusually susceptible, possibly because they generate a unique toxic intermediate
metabolite. An immunologic response may or may not be involved. Within susceptible individuals, toxicity may be more pronounced
at higher doses. Because of the unpredictable nature of the reaction, they can be difficult to recognize clinically. If an
idiosyncratic reaction occurs, the drug must be discontinued or it could result in death of the patient.
A drug-induced cause of hepatic disease should be considered whenever evidence of hepatic disease is associated with a history
of drug administration. A detailed drug history (including prescription, over-the-counter, and alternative medications) should
always be obtained when an unexplained increase in liver enzyme activity is detected, or in animals with evidence of acute
or chronic hepatic disease. It should be emphasized that for most drug-induced disorders, the diagnosis is presumptive and
cannot be proved. Reoccurrence of hepatic damage after a challenge dose of the same drug (or inadvertent re-exposure) supports
a diagnosis of drug-induced hepatotoxicity. However, this is not recommended as a diagnostic procedure because it is potentially
dangerous, especially with a drug that causes acute hepatic necrosis. It is important to consider a drug-induced cause of
liver disease because withdrawal of a hepatoxic drug can lead to improvement or complete resolution of hepatic disease, depending
on the stage of the lesion.
A clinical diagnosis of drug-induced hepatic injury is easier to establish when the hepatotoxicity of the drug has been previously
described and associated clinical and pathologic features have been characterized. The diagnosis may be less convincing when
the suspected drug has not been previously incriminated as causing liver damage. However, a drug reaction should still be
considered since an idiosyncratic reaction could occur with any drug. Idiosyncratic hepatic reactions are rare; hence, they
may not be recognized in preclinical evaluation of new drugs. It is only when the drug is used widely in a large diverse population
of animals that an idiosyncratic hepatic reaction may be identified. The FDA website (http://www.fda.gov/cvm/index/ade/ADEReport.htm) provides a general reference for adverse drug reactions reported to the Center for Veterinary Medicine that could "possibly"
be drug-related. When a drug-induced cause of hepatic injury is suspected, the diagnostic approach is determined by the clinical
presentation. A minimum database consisting of complete history and physical examination, CBC, biochemical profile, and urinalysis
should be performed. If the only abnormality detected is increased serum liver enzyme activity, and these increases correspond
to the recent administration of a drug, the drug should be discontinued and serum biochemistries should be repeated in 10
to 14 days to see if the abnormalities resolve. A liver biopsy is not usually required if biochemical abnormalities resolve
after discontinuing the drug. If biochemical abnormalities persist, further evaluation of the liver including serum bile acid
concentrations, abdominal radiographs, abdominal ultrasound, and liver biopsy may be warranted. A similar approach can be
used when mild clinical signs of acute liver disease accompany biochemical changes.